MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.5MM S/R HEXDRIVER SH 178MM; SCREWDRIVER

SMITH & NEPHEW, INC. 3.5MM S/R HEXDRIVER SH 178MM; SCREWDRIVER
Model Number 71173487
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during surgery two handles (tear drop screwdriver handle and large screwdriver handle) and two hexdrivers (3.5mm s/r hexdriver sh 178mm and 3.5mm cannulated hexdriver) broke as a result of trying to remove screws (inside the patient).The handle got stuck and driver could not be removed.It is unknown if there was a delay or a back up available to complete the procedure.No other complications were reported at this time.
 
Additional Manufacturer Narrative
Sections d and h updated.
 
Additional Manufacturer Narrative
A visual inspection of the returned device confirmed the stated failure mode.The device is stuck inside the handle and difficult to remove, rendering the device inoperative.The device shows signs of extensive use.The clinical/medical investigation concluded that without the requested relevant clinical information/documents a root cause of the reported breakage cannot be determined, however, per the visual inspection, we cannot rule out wear, tear and use as the likely cause of the reported failure.Should any of the broken non-implantable fragments remain inside of the patient, we cannot rule out the possibility of local skin irritation, corrosion and micro-motion/ and or migration.The future impact to the patient beyond that which has already been reported cannot be determined.It is unknown if there was a backup device or procedural delay.Since no other complications were reported, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
3.5MM S/R HEXDRIVER SH 178MM
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10928630
Report Number1020279-2020-06876
Device Sequence Number14034040
Product Code HXX
UDI-Device Identifier03596010629753
UDI-Public03596010629753
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173487
Device Catalogue Number71173487
Device Lot Number06HM08020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2021
Initial Date Received by Manufacturer 11/09/2020
Supplement Date Received by Manufacturer12/23/2020
08/04/2021
Initial Report FDA Received Date12/01/2020
Supplement Report FDA Received Date12/28/2020
08/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;